Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2003, 2:01 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 2:01 PM MDT (20:01 UTC)
- Expired
- May 8, 2003, 3:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 586 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 082001
SVRGLD
NEC057-087-082100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUNDY COUNTY IN SOUTHWEST NEBRASKA
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 300 PM MDT (400 PM CDT)
* AT 200 PM MDT (300 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF MAX...OR ABOUT
13 MILES EAST OF BENKELMAN...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STRATTON NE AT 310 PM CDT
TRENTON AT 340 PM CDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...BENKELMAN AND PARKS.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM MDT (7 PM CDT).
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
LAT...LON 4033 10183 4002 10183 4003 10097 4034 10093
4034 10159
LOCKHART
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 AM MDT, 11 hours 24 minutes earlier.
Area forecast discussion, May 8, 2:37 AM MDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 AM MDT THU MAY 8 2003 FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS AFTERNOON MAINLY NORTH OF INTERSTATE 70. LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH. SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON. NO CHANGE TO POPS AT THIS TIME. DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER CHANGES. .GLD...NONE. MCGUIRE
Hazardous weather outlook, May 8, 10:45 AM MDT, 3 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS AFTERNOON. THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING. THIS AREA OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO NORTON KANSAS TO HILL CITY KANSAS. WITH STRONG INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. LOCKHART
In the hours before
Special weather statement, May 8, 12:43 PM MDT, 1 hour 18 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER ISSUED A
TORNADO WATCH FOR PORTIONS OF
NORTHEASTERN COLORADO
NORTHWESTERN KANSAS
SOUTHWESTERN NEBRASKA
EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 1230 PM MDT
(130 PM CDT) UNTIL 6 PM MDT (7 PM CDT).
COUNTIES INCLUDED IN THIS WATCH IN THE TRI STATE AREA ARE AS FOLLOWS:
IN FAR EAST COLORADO...CHEYENNE...KIT CARSON AND YUMA.
IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...RAWLINS...THOMAS...
DECATUR...SHERIDAN...NORTON AND GRAHAM.
IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.
TORNADOES...HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
RJCLocal storm report, May 8, 1:16 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 18 W ST FRANCIS CO .75 INCH HAIL
05/08/03 YUMA REPORTED BY PUBLIC.Local storm report, May 8, 1:26 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 12 W ST FRANCIS KS .75 INCH HAIL
05/08/03 CHEYENNE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:45 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 60 min |
| May 8, 2:54 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 66 min |
| May 8, 3:39 PM MDT | Tornado Warning | GLD | Red Willow | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.